Minnesota, 2007

Blizzard in Minnesota, March 1 to 3, 2007

March 1 to 3, 2007 · NWS FSD · 8 events in 8 counties and zones

Snow, producing heavy accumulations, was accompanied by winds gusting over 40 mph. The snow began early on March 1st after a brief respite from the previous snowfall, with winds increasing as the day went on.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$170,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snow, producing heavy accumulations, was accompanied by winds gusting over 40 mph. The snow began early on March 1st after a brief respite from the previous snowfall, with winds increasing as the day went on. Blizzard conditions with widespread near zero visibility in snow and blowing snow resulted. Roads were blocked by drifting and travel was made impossible or extremely difficult. Interstate 90 was closed during the storm. Numerous businesses and schools were forced to close, and school athletic events and other activities were cancelled. Of those who did attempt to travel during the storm, several vehicles were stranded and others slid off roads. There were several power outages. The weight of the heavy snow and the winds caused several machine shed roofs to collapse in the Tyler to Marshall area, with some machinery damage resulting. The blizzard followed another significant snow 1 to 2 days before. The snow decreased on the night of March 2nd, with blizzard conditions abating by early morning on March 3rd. New snow accumulations ranged from 8 to 16 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 1, 4:02 AM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Mar 1, 4:02 AM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
402 AM CST THU MAR 1 2007

.DISCUSSION...
WELL...THE PROVERBIAL IN LIKE A LION SEEMS IN ORDER FOR TODAY AS THE
FIRST DAY OF MARCH 2007 LOOKS TO BE A DOOZY. AT THIS TIME...DOES NOT
LOOK LIKE CONVECTION OVER MO WILL HAVE ANY MAJOR AFFECTS ON SNOW
DEVELOPMENT...BUT EVEN IF SNOW AMOUNTS ARE NOT QUITE AS HIGH AS THEY
POTENTIALLY COULD BE...THE AMOUNT OF WIND EXPECTED AND THE EXISTING
6 TO 12 INCH OR MORE OF SNOW COVER...PLENTY OF LOOSE SNOW WILL
CREATE BLIZZARD CONDITIONS FOR MOST LOCATIONS. WILL UPGRADE WATCH TO
A BLIZZARD WARNING FOR MOST SPOTS. ALONG THE MISSOURI RIVER HAVE
OPTED FOR A SNOW AND BLOWING SNOW ADVISORY AS NEW SNOW MAY BE PRETTY
LIMITED. IN FACT...WOULD NOT BE AT ALL SURPRISED TO SEE
GREGORY...CHARLES MIX AND BRULE RECEIVE LITTLE IF ANY SNOW BEFORE
MIDNIGHT. ONLY REAL QUESTION WILL BE GETTING WINDS TO 35 MPH. GUSTS
TO 35 MPH FOR EVERYONE PRETTY EASY...BUT SUSTAINED NOT QUITE AS EASY.

PRECIPITATION SHIELD ON THE DEFORMATION ZONE HAS BECOME VERY
ORGANIZED OVER EASTERN NEBRASKA WITH FAIRLY CONSISTENT LIGHTNING
STRIKES. THIS FOLLOWING THE TROP FIELD NICELY AND WILL MOVE
NORTHEAST AND SETTLE IN FOR QUITE AWHILE. THE 300-400MB DIV Q COULD
NOT LOOK ANY BETTER OFF OF THE NAM AND THIS HAS BEEN ONE OF THE MOST
CONSISTENTLY FORECAST FIELDS THE LAST COUPLE OF DAYS. WHILE THE
HEAVIER QPF WAS AT TIMES PROGGED FARTHER EAST...THIS FORCING ALWAYS
SUGGESTED THAT THE UPPER LEVEL WAVE/MID LEVEL BOUNDARY INTERACTION
WOULD BE FARTHER WEST. SO FAR...THIS SEEMS TO BE WORKING OUT. EXPECT
SOME ENHANCED LIFT WITH SYSTEM TODAY AS WELL WITH DECENT MID LEVEL
INSTABILITY. EPV NOT SUGGESTING MUCH IN THE WAY ON SLANTWISE
CONVECTIVE POTENTIAL

ENSEMBLE PREDICTIONS CONTINUE TO CONFOUND AND GENERALLY OFFER LESS
HELP THAN A SIMPLE LOOK AT THE LAST COUPLE OF RUNS OF MULTIPLE
MODELS. GUESS THE INHERENT MODEL BIASES CANNOT BE WEEDED OUT THROUGH
MULTIPLE RUNS. APPARENTLY...BASED OFF OF THE 21Z 28TH PROGS...THE
AREA ONLY HAS A 10% CHANCE OF THE 10M WIND EXCEEDING 30 MPH.
STRANGE?? THE ENSEMBLES WERE ALSO SOMEWHAT USELESS FOR YESTERDAYS
EVENT AS WE WERE GIVEN A 30-50% CHANCE OF EXCEEDING A HALF AN INCH
OF QPF FOR AREAS THAT RECEIVED 6 TO 12 INCHES OF SNOW. SO...IN
GENERAL...HAVE USED THE LAST COUPLE OF RUNS OF THE ETA AND GFS AS
WELL AS THE CANADIAN AND ECMWF. ALL HAVE BEEN VERY CONSISTENT ON
SLAPPING AROUND A FOOT FOR OUR EASTERN TWO ROWS OF COUNTIES...WITH
THE INTERSTATE 29 CORRIDOR AROUND 6 TO 8 INCHES...THEN A SHARP
DECLINE WEST OF INTERSTATE 29.

OTHERWISE...NO MAJOR CHANGES TO ANY OTHER PERIODS.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...BLIZZARD WARNING UNTIL 6 PM CST FRIDAY FOR IAZ002-003-012>014-
     020>022-031-032.

     BLIZZARD WARNING FROM 9 AM THIS MORNING TO 6 PM CST FRIDAY FOR
     IAZ001.

MN...BLIZZARD WARNING FROM 9 AM THIS MORNING TO 6 PM CST FRIDAY FOR
     MNZ071-072-080-081-089-090-097-098.

NE...BLIZZARD WARNING UNTIL 6 PM CST FRIDAY FOR NEZ013-014.

SD...BLIZZARD WARNING UNTIL 6 PM CST FRIDAY FOR SDZ070-071.

     SNOW AND BLOWING SNOW ADVISORY FROM 6 PM THIS EVENING TO 6 PM
     CST FRIDAY FOR SDZ050-057-058-063-064-068-069.

     BLIZZARD WARNING FROM 9 AM THIS MORNING TO 6 PM CST FRIDAY FOR
     SDZ040-056-062-067.

     BLIZZARD WARNING FROM 3 PM THIS AFTERNOON TO 6 PM CST FRIDAY FOR
     SDZ038-039-052>055-059>061-065-066.

&&

08/WILLIAMS
Hazardous weather outlook, Mar 1, 5:01 AM CST, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0501 AM CST THU MAR 01 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0501 AM CST THU MAR 01 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
HEAVY SNOW WILL DEVELOP QUICKLY THIS MORNING OVER NORTHWEST
IOWA...SOUTHWEST MINNESOTA AND EASTERN SOUTH DAKOTA. SNOW FALL
RATES OVER PARTS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA COULD
REACH 2 INCHES PER HOUR AT TIMES. BY AFTERNOON...WINDS WILL
INCREASE TO 20 TO 30 MPH...CREATING WIDESPREAD BLOWING AND
DRIFTING SNOW DURING THE AFTERNOON. BY TONIGHT...SNOW WILL SPREAD
FARTHER WEST IN TO THE JAMES VALLEY AND POINTS WEST...BUT SNOW
AMOUNTS FOR THESE LOCATIONS SHOULD BE CLOSER TO 2 TO 4 INCHES.
THE MAIN STORY WILL BE NORTHWEST WINDS OF 30 TO 40 MPH...CREATING
BLIZZARD CONDITIONS FOR LOCATIONS NORTH OF A CHAMBERLAIN TO
YANKTON LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDS OF 30 TO 40 MPH WILL CONTINUE INTO FRIDAY...CONTINUING THE
BLIZZARD AND NEAR BLIZZARD CONDITIONS. ADDITIONAL SNOW FALL
AMOUNTS ON FRIDAY SHOULD BE A COUPLE OF INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

08

In the hours before

Local storm report, Mar 1, 7:16 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
716 AM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             SLAYTON                 43.99N 95.75W
03/01/2007  E1.0 INCH        MURRAY             MN   CO-OP OBSERVER

0700 AM     SNOW             SPENCER                 43.15N 95.15W
03/01/2007  M1.0 INCH        CLAY               IA   BROADCAST MEDIA

&&

CJANSEN
Local storm report, Mar 1, 7:35 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
735 AM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 AM     SNOW             7 ENE WAKEFIELD         42.31N 96.74W
03/01/2007  M1.0 INCH        DIXON              NE   CO-OP OBSERVER

            EMERSON NEBRASKA.

&&

CJANSEN
Local storm report, Mar 1, 7:54 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
754 AM CST THU MAR 01 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 AM     SNOW             4 N HORNICK             42.29N 96.10W
03/01/2007  M5.0 INCH        WOODBURY           IA   CO-OP OBSERVER

            24 HOUR SNOWFALL TOTAL IN HOLLY SPRINGS.

&&

CJANSEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 blizzard. Local standard time, as filed.

Blizzard, Cottonwood

When
March 1, 8:00 AM CST to March 3, 6:00 AM CST
Where
Cottonwood forecast zone
Reported by
Law Enforcement
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

New snowfall of 12 to 15 inches beginning early morning on March 1st and continuing into the night of March 2nd was accompanied by sustained winds of over 30 mph at times with gusts over 40 mph. The combination of new snow, wind, and an already existing fresh snow cover resulted in a blizzard with widespread near zero visibilities. Drifting snow with the storm helped make travel impossible to extremely difficult. As a result, some who did attempt to travel became stuck or slid off roads. Schools and school activities were cancelled and numerous businesses closed. Power outages were reported as the heavy snow and strong winds brought down power lines. The blizzard conditions abated early on the morning of March 3rd.|

Blizzard, Jackson

When
March 1, 8:00 AM CST to March 3, 6:00 AM CST
Where
Jackson forecast zone
Reported by
Law Enforcement
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

New snowfall of 10 to 16 inches beginning early morning on March 1st and continuing into the night of March 2nd was accompanied by sustained winds of over 30 mph at times with gusts over 40 mph. The combination of new snow, wind, and an already existing fresh snow cover resulted in a blizzard with widespread near zero visibilities. Drifting snow with the storm helped make travel impossible to extremely difficult. As a result, some who did attempt to travel became stuck or slid off roads. Schools and school activities were cancelled and numerous businesses closed. Power outages were reported as the heavy snow and strong winds brought down power lines. The blizzard conditions abated early on the morning of March 3rd.|

Blizzard, Lincoln

When
March 1, 8:00 AM CST to March 3, 6:00 AM CST
Where
Lincoln forecast zone
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

New snowfall of 12 to 15 inches beginning early morning on March 1st and continuing into the night of March 2nd was accompanied by sustained winds of over 30 mph at times with gusts over 40 mph. The combination of new snow, wind, and an already existing fresh snow cover resulted in a blizzard with widespread near zero visibilities. Drifting snow with the storm helped make travel impossible to extremely difficult. As a result, some who did attempt to travel became stuck or slid off roads. Schools and school activities were cancelled and numerous businesses closed. Power outages were reported as the heavy snow and strong winds brought down power lines. Roofs on several machine sheds and a few barns collapsed under the weight of the heavy snow in the Tyler area, with some damage to farm machinery resulting. The blizzard conditions abated early on the morning of March 3rd.|

Blizzard, Lyon

When
March 1, 8:00 AM CST to March 3, 6:00 AM CST
Where
Lyon forecast zone
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

New snowfall of 12 to 15 inches beginning early morning on March 1st and continuing into the night of March 2nd was accompanied by sustained winds of over 30 mph at times with gusts over 40 mph. The combination of new snow, wind, and an already existing fresh snow cover resulted in a blizzard with widespread near zero visibilities. Drifting snow with the storm helped make travel impossible to extremely difficult. As a result, some who did attempt to travel became stuck or slid off roads. Schools and school activities were cancelled and numerous businesses closed. Power outages were reported as the heavy snow and strong winds brought down power lines. Roofs on a few machine sheds and barns collapsed under the weight of the heavy snow in the area southwest of Marshall, with some damage to farm machinery resulting. The blizzard conditions abated early on the morning of March 3rd.|

Blizzard, Murray

When
March 1, 8:00 AM CST to March 3, 6:00 AM CST
Where
Murray forecast zone
Reported by
Law Enforcement
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

New snowfall of 12 to 15 inches beginning early morning on March 1st and continuing into the night of March 2nd was accompanied by sustained winds of over 30 mph at times with gusts over 40 mph. The combination of new snow, wind, and an already existing fresh snow cover resulted in a blizzard with widespread near zero visibilities. Drifting snow with the storm helped make travel impossible to extremely difficult. As a result, some who did attempt to travel became stuck or slid off roads. Schools and school activities were cancelled and numerous businesses closed. A few power outages were reported as the heavy snow and strong winds brought down power lines. The blizzard conditions abated early on the morning of March 3rd.|

Blizzard, Nobles

When
March 1, 8:00 AM CST to March 3, 6:00 AM CST
Where
Nobles forecast zone
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

New snowfall of 10 to 15 inches beginning early morning on March 1st and continuing into the night of March 2nd was accompanied by sustained winds of over 30 mph at times with gusts over 40 mph. The combination of new snow, wind, and an already existing fresh snow cover resulted in a blizzard with widespread near zero visibilities. Drifting snow with the storm helped make travel impossible to extremely difficult. As a result, some who did attempt to travel became stuck or slid off roads. Schools and school activities were cancelled and numerous businesses closed. Power outages were reported as the heavy snow and strong winds brought down power lines, with the most people affected in the Rushmore area. The blizzard conditions abated early on the morning of March 3rd.|

Blizzard, Pipestone

When
March 1, 8:00 AM CST to March 3, 6:00 AM CST
Where
Pipestone forecast zone
Reported by
Law Enforcement
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

New snowfall of 12 to 15 inches beginning early morning on March 1st and continuing into the night of March 2nd was accompanied by sustained winds of over 30 mph at times with gusts over 40 mph. The combination of new snow, wind, and an already existing fresh snow cover resulted in a blizzard with widespread near zero visibilities. Drifting snow with the storm helped make travel impossible to extremely difficult. As a result, some who did attempt to travel became stuck or slid off roads. Schools and school activities were cancelled and numerous businesses closed. A few power outages were reported as the heavy snow and strong winds brought down power lines. The blizzard conditions abated early on the morning of March 3rd.|

Blizzard, Rock

When
March 1, 8:00 AM CST to March 3, 6:00 AM CST
Where
Rock forecast zone
Reported by
Law Enforcement
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

New snowfall of 8 to 12 inches beginning early morning on March 1st and continuing into the night of March 2nd was accompanied by sustained winds of over 30 mph at times with gusts over 40 mph. The combination of new snow, wind, and an already existing fresh snow cover resulted in a blizzard with widespread near zero visibilities. Drifting snow with the storm helped make travel impossible to extremely difficult. As a result, some who did attempt to travel became stuck or slid off roads. Schools and school activities were cancelled and numerous businesses closed. A few power outages were reported as the heavy snow and strong winds brought down power lines. The blizzard conditions abated early on the morning of March 3rd.|

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21866, 21867, 21868, 21869, 21870, 21871, 21872, 21873.